MAUDE Adverse Event Report: ADVANCED STERILIZATION PRODUCTS STERRAD® VELOCITY¿ BI; INDICATOR, BIOLOGICAL

ADVANCED STERILIZATION PRODUCTS STERRAD® VELOCITY¿ BI; INDICATOR, BIOLOGICAL
Catalog Number 43210
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: it is unknown which of the two sterrad sterilizers the issue occurred.Sterrad nx sterilizer, serial # (b)(4) and sterrad 100s sterilizer, serial # (b)(4).(b)(4).Test specifications for product release were met.No issues were observed in the dhr that would contribute to the complaint.Asp complaint ref #: (b)(4).
 
Event or Problem Description
Upon follow-up for another issue, a customer reported a positive result with a sterrad® velocity¿ biological indicator (bi) after a completed sterrad® cycle.The unrelated issue occurred on three separate event dates: (b)(6) 2019 and the customer does not know which of the three event dates the suspect positive bi occurred.The chemical indicator (ci) changed color correctly.The previous and subsequent bi results were both negative.However; the bi was reported to have media evaporation in the vial after sterilization.The affected load was recalled except one item was released and used on a patient.There was no report of infection, injury or harm to patient(s) associated with this issue.Although there is no report of patient injury or harm and no prior incidents have resulted in serious injury, advanced sterilization products (asp) has determined in this situation sterility cannot be assured.Therefore, as a matter of policy asp had decided to report all incidents of positive velocity¿ biological indicators when the load has been released and used on patient(s) prior to reprocessing.
 
Additional Manufacturer Narrative
Upon follow-up, the customer indicated the chemical indicator (ci) cap changed color from red to pink and the growth medium was purple after incubation.Asp complaint ref #: (b)(4).
 
Additional Manufacturer Narrative
Manufacturer email correction from(b)(4).Manufacturing contact email correction from (b)(4).Asp investigation summary: the investigation included a review of the device history record (dhr), trending of lot number, system risk analysis (sra), visual and functional analysis and retains analysis.Trending analysis by lot number was reviewed for the previous six months from open date and trending was not exceeded.The sra indicates the risk associated with exposure to bio-hazardous, pathogenic or infectious material is "low." the single cyclesure® 24 bi was returned for visual inspection.The ci disc was yellow, the cap was pressed down, the vial was crushed and there was dried purple media in the vial.Media evaporation was confirmed.Fourteen unused bis were returned and subject to functional evaluation.Functional specification was met with 0+/12 bis (the two additional bis were used as positive and negative controls).Also, no damage or leakage was observed with the retains after processing.Thirty retains bis were subject to visual analysis.All thirty met specification and no breakage or leakage was observed with any of the 30 bis retains samples.Twenty-two retains bis were subject to functional evaluation and no physical damage, leakage or evaporation was observed after sterrad® processing.The assignable cause of the issue is likely due to user error as the customer reported the media in the vial had decreased after processing and the ci disc was not yellow.There is no evidence to suggest an alleged deficiency since the dhr review found no anomalies that would contribute to a positive bi result, retains product met functional specifications and lot history review did not show any significant trend.There is no evidence that the reported issue was related to the sterrad performance as the cycle passed and the previous and subsequent bis were negative for growth.A customer letter will be sent to address the user error and the released load.The issue will continue to be tracked and trended.Asp complaint ref #: (b)(4).

Brand Name
STERRAD® VELOCITY¿ BI
Common Device Name
INDICATOR, BIOLOGICAL
Manufacturer (Section D)
ADVANCED STERILIZATION PRODUCTS
33 technology drive
irvine CA 92618
MDR Report Key8817757
Report Number2084725-2019-00910
Device Sequence Number11472698
Product Code FRC
UDI-Device Identifier10705037048908
UDI-Public10705037048908
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K994055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/15/2019
Device Catalogue Number43210
Device Lot Number0461915
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2019
Initial Date Received by Manufacturer 07/03/2019
Supplement Date Received by Manufacturer07/29/2019
09/09/2019
Initial Report FDA Received Date07/23/2019
Supplement Report FDA Received Date08/22/2019
09/17/2019
Patient Sequence Number1